Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 77, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2016, 5:31 PM CDT for Collingsworth County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 5:31 PM CDT (22:31 UTC)
- Expired
- May 13, 2016, 6:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 126 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:53 PM CDT | TSTM WND DMG | 3 N Wellington, TX | 4 INCH TREE LIMBS DOWN AS WELL AS MULTIPLE SMALLER ONES. DAMAGE WAS BLOWN TO THE WEST IN STRAIGHT LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729
WUUS54 KAMA 132231
SVRAMA
TXC087-132315-
/O.NEW.KAMA.SV.W.0077.160513T2231Z-160513T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 615 PM CDT
* AT 531 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF QUAIL TO 7 MILES EAST OF LUTIE...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS
OUTDOORS WILL BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...
SIDING...WINDOWS...AND VEHICLES. HAIL MAY ACCUMULATE ON
ROADWAYS CAUSING HAZARDOUS TRAVEL.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...DODSON...LUTIE AND QUAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3475 10032 3493 10044 3514 10008 3507 10000
3475 10000
TIME...MOT...LOC 2231Z 314DEG 17KT 3494 10031 3506 10010
HAIL...1.50IN
WIND...70MPH
$$
JGG/MB3 follow-up statements
581
WWUS54 KAMA 132242
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT FRI MAY 13 2016
TXC087-132315-
/O.CON.KAMA.SV.W.0077.000000T0000Z-160513T2315Z/
COLLINGSWORTH TX-
542 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN COLLINGSWORTH COUNTY...
AT 541 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF LUTIE TO 10 MILES EAST OF
SAMNORWOOD...MOVING SOUTHEAST AT 15 MPH. SPOTTERS REPORTED 60 MPH
WIND GUSTS 3 MILES SOUTH OF SAMNORWOOD AT 530 PM.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. HAIL MAY
ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS TRAVEL.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON...DODSON AND LUTIE AND HIGHWAY 83 NEAR THERE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3475 10032 3497 10038 3514 10008 3507 10000
3475 10000
TIME...MOT...LOC 2241Z 312DEG 15KT 3497 10031 3503 10010
HAIL...1.50IN
WIND...60MPH
$$
JGG/MB025
WWUS54 KAMA 132302
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT FRI MAY 13 2016
TXC087-132315-
/O.CON.KAMA.SV.W.0077.000000T0000Z-160513T2315Z/
COLLINGSWORTH TX-
602 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN COLLINGSWORTH COUNTY...
AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
WELLINGTON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. HAIL MAY
ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS TRAVEL.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON AND DODSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3475 10027 3496 10027 3504 10005 3504 10001
3475 10000
TIME...MOT...LOC 2302Z 319DEG 19KT 3487 10013
HAIL...1.50IN
WIND...60MPH
$$
JGG/MB306
WWUS54 KAMA 132306
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT FRI MAY 13 2016
TXC087-132315-
/O.CON.KAMA.SV.W.0077.000000T0000Z-160513T2315Z/
COLLINGSWORTH TX-
606 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN COLLINGSWORTH COUNTY...
AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
WELLINGTON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS OUTDOORS WILL
BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS...
AND VEHICLES. HAIL MAY ACCUMULATE ON ROADWAYS CAUSING
HAZARDOUS TRAVEL.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON AND DODSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3475 10027 3495 10023 3504 10005 3504 10001
3475 10000
TIME...MOT...LOC 2306Z 314DEG 17KT 3486 10011
HAIL...1.75IN
WIND...70MPH
$$
JGG/MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:37 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 13, 3:37 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 337 PM CDT FRI MAY 13 2016 .Short Term...through tonight Latest surface analysis shows the cold front moving southward through western Kansas. AWOS at Syracuse, KS suggests the front has moved through that location recently. Further south, a surface trough extended from near Beaver to just north of Dumas and Tucumcari. This boundary has moved slowly southeast and short term guidance suggests it will continue to do so until being overtaken by the cold front later this evening. Visible satellite imagery shows some enhancement of cumulus field and some CB now southeast of this boundary with cu nearly absent along it. Weak convergence through the late afternoon has been enough to focus convective initiation in an increasingly unstable environment with MLCAPE of around 2,000 J/kg. This combined with effective shear of around 35 knots should support organized storms including supercells and the potential for large hail and damaging winds. Despite weak convergence and increasing cumulus field, visual observations of the cumulus are that it has very little vertical extent, and water vapor loop suggests large scale subsidence may largely suppress activity. Thunderstorms may still develop but coverage should be limited through the afternoon and into the early evening. Difficult forecast for overnight. We lowered precipitation probabilities slightly given the conditionality of this setup. Shallow front should traverse most of the forecast area this evening. Most models saturate 305k isentropic surface north of the front by around or shortly after 06z and give a fairly healthy QPF signal late tonight toward morning, although this spatially varies from model to model. QPF tends to over perform in these post frontal scenarios, probably mostly due to shallow depth well below the LFC. Low-level moist advection has been relatively robust today though, and soundings saturate through a fairly deep layer, so this will probably be sufficient for at least some convection later tonight. Confidence would be higher if significant large scale ascent was present. Mid-level heights fall only slightly as mean ridging slowly deamplifies overnight, but the main impetus for convection would be the ascent above the southward moving front as described above. Water vapor loop shows no evidence of upstream small scale perturbations to help out either. We will continue to monitor trends. BRB && .Long Term...Saturday through next Friday Off and on precip chances will litter the long term. Unfortunately, picking through the litter to find the most likely periods is a difficult process at this time. Aloft...a seasonally strong Ontario/Hudson Bay upr low will spin slowly up the St. Lawrence Seaway early next week as an upr low settles into the Intermountain West. This leaves the southern Great Plains in an area of relatively weak wrly upr flow with subtle height rises and falls as weak speed maxes ripple through. Picking out timing on these weak waves at this point would be mostly futile, however a few windows look a little more interesting than others. At the surface, the significant cold front advertised in the short term section will settle south of the area Saturday and much of Sunday...meaning this weekend will feel more like March than May. After slightly warmer weather on Monday...another cold front will come through Tuesday, keeping the midweek period cool before southerly low level flow finally returns to warm us late in the week. Elevated instability will be present through this weekend. Shear profiles don't favor widespread svr wx on Saturday, but Sunday could yield us a few hailers given such low frz levels and cool sfc temps. Monday may have the most robust svr potential due to better flow aloft and shear profiles but also the highest likelihood that ingredients don't all come together. Medium range model trends have been toward a more moist bndry layer Monday and slower sfc trough passage, so this will need to be monitored. Thunderstorms will be possible along the cold front on Tuesday as well, with some severe potential given solid mid lvl lapse rates and modest mid lvl flow. The overall pattern appears to favor good moisture return to the Panhandles moving forward in the extended, which should mean more rain/severe chances through much of May. Simpson && .Preliminary Point Temps/Pops... Amarillo TX 45 56 44 56 50 / 40 40 50 50 40 Beaver OK 45 57 44 55 48 / 10 20 50 50 50 Boise City OK 41 57 43 57 48 / 20 20 40 40 50 Borger TX 46 57 45 57 51 / 40 30 50 50 40 Boys Ranch TX 46 58 46 61 51 / 40 20 40 40 40 Canyon TX 46 57 45 58 50 / 40 40 40 50 40 Clarendon TX 47 57 45 56 49 / 40 50 50 50 40 Dalhart TX 44 56 45 61 49 / 40 20 40 40 50 Guymon OK 44 57 45 58 49 / 20 20 50 40 50 Hereford TX 49 60 47 62 52 / 40 40 40 50 40 Lipscomb TX 46 56 45 56 49 / 30 30 50 50 50 Pampa TX 45 54 44 57 49 / 40 40 50 50 40 Shamrock TX 48 57 45 57 50 / 40 60 50 50 50 Wellington TX 50 59 47 58 51 / 40 50 50 60 50 && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/9
Hazardous weather outlook, May 13, 3:41 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 341 PM CDT FRI MAY 13 2016 OKZ001>003-TXZ001>020-141200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 341 PM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE PANHANDLES. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT. THERE IS A SMALL RISK FOR FLASH FLOODING AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY. AT THIS TIME IT APPEARS THAT SEVERE WEATHER CHANCES ARE PRETTY LOW. THOUGH MUCH UNCERTAINTY REMAINS...THE POTENTIAL EXISTS FOR A MORE ORGANIZED AND WIDESPREAD SEVERE WEATHER EPISODE ON MONDAY AFTERNOON AND EVENING WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THESE DAYS, BUT A FEW SEVERE STORMS COULD BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.
In the hours before
Local storm report, May 13, 4:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 7 WSW KELLERVILLE 35.33N 100.61W
05/13/2016 M1.25 INCH GRAY TX TRAINED SPOTTER
HALF DOLLAR SIZED HAIL WITH ACCUMULATION UP TO AN INCH
DEEP. MOST OF THE HAIL WASHED INTO THE DITCH. NO
FLOODING TO REPORT.
&&
EVENT NUMBER AMA1600282
BIEDALocal storm report, May 13, 4:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 2 E WHEELER 35.44N 100.24W
05/13/2016 E1.00 INCH WHEELER TX PUBLIC
&&
EVENT NUMBER AMA1600283
BRBLocal storm report, May 13, 4:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 NNW SHAMROCK 35.23N 100.25W
05/13/2016 M1.00 INCH WHEELER TX FIRE DEPT/RESCUE
QUARTER SIZED HAIL REPORTED...NO ACCUMULATION ON AREA
ROADWAYS.
&&
EVENT NUMBER AMA1600284
BIEDALocal storm report, May 13, 5:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL WHEELER 35.44N 100.28W
05/13/2016 E1.00 INCH WHEELER TX FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA1600285
BIEDALocal storm report, May 13, 5:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL SHAMROCK 35.22N 100.25W
05/13/2016 E1.00 INCH WHEELER TX FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA1600286
BIEDASpecial weather statement, May 13, 5:06 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 506 PM CDT FRI MAY 13 2016 TXZ012-017-132245- POTTER TX-RANDALL TX- 506 PM CDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND SOUTHERN POTTER COUNTIES UNTIL 545 PM CDT... AT 505 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BUSHLAND TO 3 MILES NORTHEAST OF WASHBURN. MOVEMENT WAS SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... AMARILLO. LAT...LON 3518 10205 3533 10211 3530 10162 3504 10163 TIME...MOT...LOC 2205Z 297DEG 20KT 3529 10201 3521 10154 BRB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:47 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 43 min |
| May 13, 3:55 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 50 min |
| May 13, 4:23 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 52 min |
| May 13, 4:25 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 50 min |
| May 13, 4:27 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 48 min |
| May 13, 4:36 PM CDT | Special Weather Statement | AMA | Donley | 39 min |
| May 13, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 42 min |
| May 13, 4:51 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 39 min |
| May 13, 5:06 PM CDT | Special Weather Statement | AMA | Potter | 39 min |
| May 13, 5:11 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 49 min |
| May 13, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 47 min |
| May 13, 5:56 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 49 min |
| May 13, 6:15 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.